Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 224, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2008, 12:21 AM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2008, 12:21 AM EDT (04:21 UTC)
- Expired
- Aug 3, 2008, 1:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Richmond County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 12:57 AM EDT | HAIL 0.88 | Langley, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:22 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3063 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 030421
SVRCAE
GAC245-SCC003-030500-
/O.NEW.KCAE.SV.W.0224.080803T0421Z-080803T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1221 AM EDT SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 100 AM EDT
* AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NORTH AUGUSTA...AND MOVING SOUTHEAST AT 14 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BELVEDERE...AUGUSTA...
CLEARWATER...GLOVERVILLE...NEW ELLENTON...JACKSON AND AIKEN
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3348 8213 3355 8204 3354 8202 3375 8174
3352 8144 3326 8189 3326 8192 3323 8196
TIME...MOT...LOC 0421Z 302DEG 12KT 3352 8197
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:31 PM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 7:31 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 731 PM EDT SAT AUG 2 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL APPROACH THURSDAY AND FRIDAY. && .NEAR TERM /TONIGHT/... FORECAST WILL BE UPDATED TO ADD MENTION OF SEVERE THUNDERSTORM WATCH THAT HAS BEEN ISSUED UNTIL 1 AM. PREVIOUS DISCUSSION...LATEST LAPS SOUNDING AND MODEL SOUNDINGS SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50 PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO THAT REGION. AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER THROUGH MIDNIGHT BUT AFTER THAT CONDITIONS SHOULD QUIET DOWN. ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE LOWER TO MID 70S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S. WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... WILL EXPECT SCATTERED THUNDERSTORMS...SOME SEVERE...TO AFFECT THE FORECAST AREA THROUGH EARLY TONIGHT. AT THIS TIME...WILL HANDLE WITH CB IN THE CLOUD GROUP...AND AMEND FOR TS WHEN CONFIDENCE WARRANTS. IT APPEARS THAT DRIER AIR ENTERING THE REGION BEHIND A SHORT WAVE AND SURFACE BOUNDARY WILL PRECLUDE SIGNIFICANT CONVECTION SUNDAY AFTERNOON FOR OUR TAF SITES. EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD. PROBABILITY OF OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME. MORNING FOG ALSO POSSIBLE MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 2, 11:19 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1119 PM EDT SAT AUG 2 2008 GAZ040-063-064-SCZ015-016-018-020>022-025-026-029-030930- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEE- 1119 PM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ065-077-SCZ027-028-030-031-035>038-041-030930- RICHMOND-BURKE-LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 1119 PM EDT SAT AUG 2 2008 ...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 1 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 9:08 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG NEWBERRY 34.28N 81.61W
08/02/2008 NEWBERRY SC LAW ENFORCEMENT
TREES DOWN IN THE CITY OF NEWBERRY AT JOLLY ST AND ROOF
BOTTOM ROAD. POWER OUTAGES IN CITY. HAIL OF UNKNOWN SIZE.
&&
DSSpecial weather statement, Aug 2, 9:09 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 909 PM EDT SAT AUG 2 2008 GAZ063>065-030145- COLUMBIA-MCDUFFIE-RICHMOND- 909 PM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...MCDUFFIE AND RICHMOND COUNTIES... AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARLEM MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR... 5 MILES SOUTHWEST OF GROVETOWN BY 920 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 2, 9:21 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
921 PM EDT SAT AUG 2 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND DMG COLUMBIA 34.12N 81.06W
08/02/2008 RICHLAND SC PUBLIC
LARGE BRANCHES BROKEN.
&&Local storm report, Aug 2, 10:32 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1032 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG CHAPIN 34.17N 81.35W
08/02/2008 LEXINGTON SC LAW ENFORCEMENT
IN CHAPIN AT INTERSECTION OF COLUMBIA AND LEXINGTON AVE
TREE DOWN ACROSS ROAD.
0950 PM TSTM WND DMG LEXINGTON 33.99N 81.23W
08/02/2008 LEXINGTON SC LAW ENFORCEMENT
IN LEXINGTON AT EAST MAIN AND TAYLOR STREETS...TREES DOWN
INTO HOUSE AND POWERLINES DOWN.
0940 PM TSTM WND DMG LEXINGTON 33.99N 81.23W
08/02/2008 LEXINGTON SC LAW ENFORCEMENT
IN LEXINGTON AT BEECH CREEK AND OLD CHAPIN ROADS...TREES
DOWN...POWER LINES DOWN.
0930 PM TSTM WND DMG IRMO 34.09N 81.19W
08/02/2008 RICHLAND SC LAW ENFORCEMENT
IN IRMO AT FRIARS GATE...TREES AND POWER LINES DOWN.
&&
DSLocal storm report, Aug 2, 11:26 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1126 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG 7 SE CAMERON 33.49N 80.63W
08/02/2008 CALHOUN SC LAW ENFORCEMENT
TREES DOWN AT 176 MIDWAY RD.
1048 PM TSTM WND DMG PINEWOOD 33.74N 80.46W
08/02/2008 SUMTER SC LAW ENFORCEMENT
TREES DOWN ON HWY 261 IN THE TOWN OF PINEWOOD. RADAR
ESTIMATE OF TIME.
&&
DSLocal storm report, Aug 2, 11:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1135 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG COLUMBIA 34.04N 80.89W
08/02/2008 RICHLAND SC LAW ENFORCEMENT
TREE DOWN ON HOUSE AT 801 ISAAC ST.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:14 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 61 min |
| Aug 2, 8:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 59 min |
| Aug 2, 9:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 65 min |
| Aug 2, 9:45 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 30 min |
| Aug 2, 10:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more | 60 min |
| Aug 2, 11:42 PM EDT | Areal Flood Advisory | CAE | Richland | 78 min |
| Aug 3, 6:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.